The Effect of Digitalis

A sick heart is a weak and damaged heart. The heart does not possess the strength to contract fully and as a result is unable to maintain a healthy circulation. In an effort to make up for its shortcomings, it is often forced to work much faster, and pump many extra timeS- each minute. This prevents it from getting enough rest between beats, and in time causes it to become completely worn out.

Digitalis causes an increase in the contraction of the heart, and slows down the number of heartbeats per minute. This improves the circulation and provides the heart with greater intervals of rest.

Needless to say, digitalis often provides dramatic relief. However, it is well to bear in mind that the relief is only of a temporary nature, and that no permanent correction is possible unless the muscle of the heart is strengthened and rebuilt.

There is another aspect that must be considered in connection with digitalis. What are its permanent effects on the heart when used over an extended period of time ?

An investigation will reveal that digitalis is a poison, and if not stopped in time can cause a great deal of damage to the heart.

In an article, Digitoxin Intoxication, Dr. Arthur M. Master quoted von Jacksch who in his book on poisons stated, Digitalin and digitoxin (digitalis preparations) are frightful cardiac (heart) poisons. Their use at the bedside necessitates the greatest care. A single excessive dose of these glycosides invariably results in death from cardiac paralysis in a short time.1 Paul D. White, who considers digitalis one of the most valuable drugs in heart disease, nevertheless pointed out:

Auricular paralysis, auricular fibrillation, various high grades of heart-block, a coupled rhythm due to ventricular premature beats every second beat, idioventricular rhythm, ventricular paroxysmal tachycardia, and ventricular fibrillation have all been induced in man or in animals by massive doses of digitalis. When any of these disorders of cardiac mechanism are found to result from the digitalis and not primarily from other factors, the drug should be discontinued, for a high percentage (50 to 90 per cent) of the lethal dose has probably been given by the time such disorders are found.2

Levine states, While therapeutic doses of digitalis produce no pathological changes in the heart muscle, toxic doses do cause definite necrosis (death, degeneration) of the heart muscle fibers and inflammatory changes and also changes in brain cells.3 Doctors know that digitalis is a poison, but nonetheless consider it a most valuable remedy for those who suffer from congestive heart failure. To avoid the damage that may result from its use, they prescribe it in therapeutic doses which, according to Levine, average about 35 to 40 per cent of the lethal (deadly) dose.

The basic fallacy in this explanation is that digitalis, like most other drugs, tends to accumulate in the system, and that its damaging effects are usually not recognised in the early stages.

The U. S. Dispensatory points out that at times when the drug is being used continuously, no evidence of its action may be manifest for several days and then suddenly symptoms of toxic effects come on. This is what is meant by the term cumulative action.

When a physician is confronted with a heart case, he is often in a great dilemma. He must do something to help the patient and when digitalis is indicated he will resort to it as the best possible remedy at his disposal even though he knows that it is toxic. In his effort to be as careful as possible, he may use one digitalis preparation in preference to another on the assumption that it may be less poisonous. However, this precaution is delusory, since the degree of effectiveness of a digitalis preparation is directly proportionate to its degree of toxicity, and a digitalis preparation is less poisonous only when the body fails to absorb it.

And White emphasised this fact by stating, The toxic and therapeutic effects of various preparations of digitalis or of other drugs of the digitalis series are parallel; a preparation that can be taken in large dosage without toxic effects is apt likewise to be therapeutically inactive and a preparation that is very active therapeutically tends quickly to cause toxic symptoms.

Because of the poisonous effect of the digitalis preparation, some authorities have in recent years become more partial to the preparation known as digitoxin, on the assumption that this preparation is less poisonous. That this is an illusion is affirmed by Masters, who pointed out that the symptoms of digitoxin poisoning do not differ from poisoning with other types of digitalis. Furthermore, since digitoxin has a definite cumulative action, the toxicity persists longer than after other preparations of digitalis.

It is true that when used in moderate doses the degenerative effects of this drug may not be apparent for some time. Its cumulative effect, however, is unavoidable and when used over a period of time can easily lead to an increase in the degenerative changes in the heart.

Furthermore, its effect varies with the individual case. David P. Barr,4 pointed out that the age of the patient, the degree of the heart failure, and the use of other medications in the case make the heart more susceptible to the action of the drug/ and are also to a great degree implicated in the variable responsiveness that takes place.

One can well understand why the cautious physician reduces the dosage of this drug to a mere maintenance dose as rapidly as possible, and dispenses with its use as soon as he can.

The Effect of Digitalis Photos

Click to Photo for Next Images of The Effect of Digitalis

The Effect of Digitalis_21.jpg

Post tags, digitalis drug, digitalis effect causes, digitalis effect on heart rate, digitalis side effects, digitalis toxicity.

Leave a Reply